Most experts believe that taking opioids, such as Vicodin (hydrocodone) and Percocet (oxycodone), for short periods while breastfeeding is usually safe. (The opioids codeine and tramadol are considered unsafe.)
However, some believe we should limit a baby's exposure to opioids because they can cause breathing problems (in rare cases) and because we don't know how these drugs may contribute to long-term, subtle changes in brain function.
Your doctor may prescribe opioid pills for moderate to severe pain after you've had a c-section or a surgical cut (episiotomy) or tear (perineal tear) in your vaginal area during childbirth.
If you give birth vaginally without complications or tearing, you probably won't need opioids afterward. You can most likely manage pain with over-the counter pain relievers (like ibuprofen and acetaminophen) as well as heat and cold packs.
If you're recovering from surgery, you may get opioids (such as morphine) through an epidural during the first day.
Once you're off the epidural, you may be given pills. Some doctors will start you on opioid pills, often in combination with nonopioids. Others may have you try nonopioid pain relievers first, adding opioids only if those medications are not sufficient to relieve your pain.
If you do take opioids, some experts recommend limiting your use of them to the first few days and switching to non-opioid pain relievers once your milk comes in.
That's because while you're taking opioid pills, a small amount of the drugs will reach your baby through your milk and may cause drowsiness or even slowed breathing or heart rate, in rare cases. Call your provider right away if your baby:
- Is sleepier than normal or difficult to rouse for feedings
- Can't suck as well as usual
- Has small, hard stools (constipation)
Most experts believe the benefits of breastfeeding outweigh the minimal risk to your baby from opioids but urge you to use the lowest effective dose for the shortest time needed.
Another reason it's important to use opioids with caution is because they can be addictive. Taking opioids at too high a dose or for too long increases your risk of becoming addicted.
(If you're being treated for opioid addiction with methadone or buprenorphine, you'll be encouraged to breastfeed since it reduces the risk and severity of withdrawal symptoms in your baby.)
See our list of precautions to take when your doctor prescribes you an opioid pain medication.